Can You Overdose on Trazodone

Trazodone is primarily an antidepressant available commercially as a generic prescription drug. Though it has sedative properties, it has also been used to treat certain anxiety disorders and dementia-related agitation. Others use it as a sleeping aid, and also as a solution for erectile dysfunction. With the disparate applications, trazodone is being put to, it’s no surprise that the answer to the question “Can you overdose on trazodone” is YES.

How Much Trazodone Would Cause An Overdose?

Generally speaking, unless a chemical or substance is inherently a poison, an overdose would usually depend on certain things, such as what was mixed with it, how soon and in what quantity it was absorbed by the system of the person, and other factors.

In the case of trazodone, the typical daily dose is around 150 mg, although there have been cases where a higher dosage was deemed necessary. As a precaution, however, a dosage that exceeds 600 mg in less than 24 hours is already well within overdose territory. Complications that could lead to death could also come from mixing even an acceptable amount of trazodone with other substances, such as alcohol.

MAKE AN APPOINTMENT

We’re here for you and can schedule an appointment 24 hours a day, 7 days a week. If the office is not open, we can refer you to one of our on call Doctors at your nearby hospital.

Make An Appointment

What Are Some Symptoms of Trazodone Overdose?

can you overdose on trazodoneAddiction to trazodone might not always lead to death, but there are some aberrant symptoms that will definitely manifest after repeated use. The most obvious symptom of a trazodone overdose would be death or being left in a coma-like state, unable to regain consciousness. Not to mention the fact that it is one of the most abused substances that also happens to be among the most difficult to kick for those addicted to it.

Unlike other abused substances that mostly manifest in one or two symptoms, repeated use of trazodone tends to affect multiple bodily systems at once. This usually brings about a number of symptoms that could manifest one after the other, or sometimes all at the same time, with varying severity. In some cases, the symptoms are not even those that the person is predisposed to having.

Cardiovascular Symptoms

  • Chronic chest pain
  • Arrhythmia or irregular heartbeat
  • Hypotension or dangerously low blood pressure
  • Bradycardia or slow heart rate

These symptoms are quite alarming as they simulate the warning signs that one is about to have a heart attack. They are also quite dangerous in that these symptoms are already debilitating to a certain extent. Having a low and irregular pulse means the heart is underperforming and therefore not bringing enough oxygenated blood to where it is needed, such as the brain and other organs.

There are even those who experience blood pressure so low that they feel extremely weak or even lose consciousness from it. This is particularly dangerous as there are typically no warning signs when this happens. It could cause the person to lose consciousness while driving, going up the stairs, or in places where help might not be readily available.

Neurological Symptoms

  • Chronic headaches
  • Dizziness and drowsiness
  • Compromised motor functions and coordination
  • Insomnia
  • Seizures of varying intensity
  • Myoclonus or involuntary muscle twitching

Substance abuse involving trazodone also largely affects the nervous system, leading to symptoms that could incapacitate the person periodically or for long periods of time, depending on the severity. The sleep-related effects of trazodone are peculiar in that some find it difficult to get decent rest because of insomnia caused by it, while others enter a coma-like state and are unable to regain consciousness.

Some also lose their motor control or ability to focus due to dizziness or drowsiness from trazodone, and this becomes a serious danger when the person happens to be driving or operating heavy equipment. This not only makes them a threat to themselves but to others as well.

Gastrointestinal Symptoms

  • Stomach pains
  • Nausea and vomiting
  • Diarrhea

Constant use of any substance could lead to the point where it becomes highly toxic to the body, much like a poison. This is also how the body reacts to too much use of trazodone. In an attempt to flush it out of the system, the body will try to reject any ingested object either through vomiting or diarrhea.

Both conditions are usually accompanied by severe stomach pains or by nausea.

Trazodone apparently also helps to counteract erectile dysfunction in some men, leading to a more regular use of it. Frequent use, however, could result in painful, abnormal erections that last for hours. Such prolonged erections could lead to permanent damage to the blood vessels in the penis.

What if Someone Is Showing Signs of Overdose?

Seek medical help for the person who appears to be in distress. Take note if the person appears to have any medication on hand that they might have taken. This detail is one of the first things to be asked by emergency responders to help them assess the situation faster.

In the event that trazodone addiction is established, the medical staff would want to know how long the patient has been taking it, and if possible, in what quantity. Once the patient has been stabilized and deemed no longer in a life-threatening situation, detox and rehabilitation are certain to be a suggestion.

What Is the Treatment for Trazodone Abuse?

As with most substance abuse issues, the first step is to have the person stop taking it. The detoxification phase is never easy for anyone who has had substance abuse issues. Their addiction has become second nature to them like breathing, and to deprive them of it would definitely feel like a death sentence to them. This is even more so if the substance is something as addictive as trazodone.

Detoxification

Substance abuse treatment centers are staffed with people who understand what it is like for those undergoing detox. The understanding comes with the need to have people who know what people with substance abuse issues become when the substance they depend on is removed.

It is not uncommon for patients in detox to behave as if they are slowly being killed, mainly because it is how they feel once withdrawal kicks in. Their bodies have become so dependent on the substance to either numb their senses, remove any hint of pain, or provide a sense of euphoria that they could not begin to live without it.

Rehabilitation Therapy

As soon as the patient is assessed to have removed the urge to immediately engage in substance abuse once more, the task is to now build their willpower again so that they don’t fall back on bad habits. This is done by ensuring they have people who support them to talk to, giving them something else to preoccupy themselves with, and having regular check-ins with therapists to assess how far along they are to recovery.

In some cases, the drug rehabilitation treatment could include physical therapy, which would allow the use of their limbs again. This is particularly true for those who went into a coma. Depending on how long they were comatose, their muscles could have begun to atrophy from lack of use. This requires the slow and painful retraining of their limbs to do the simplest things, such as lift and carry things and even walk.

Medication-assisted Rehabilitation

It is not uncommon for some people undergoing rehabilitation to need medication to help fight the urge to get back into their bad habits. The medication is typically administered by medical staff while in therapy. The medications used could either dull the craving for the substance or make it so that the system of the rehab patient does not experience a high from taking drugs again.

Sober Living Program

Can you overdose on trazodoneSome treatments extend to providing a sober environment for those in rehab. This is to ensure they don’t find themselves in a situation where going into relapse is so enticing and conducive. These programs aim to help the transition of those either in outpatient care or residential treatment to a more independent setting.

The stigma of being a known substance abuser often makes life immensely difficult for those seeking to make a fresh start. This is why some sober living programs also include assistance in securing employment, education, and even housing.

Aftercare

The nature of substance abuse centers around dependency. In many cases, the coping mechanism of those in therapy requires they shift their dependency on something else. This is why some rehab patients create a dependency on the rehabilitation process itself. This is addressed by aftercare programs intended to help the patient into full recovery where they can stand on their own two feet.

Recovery Through Achieve Wellness

More than just helping people kick a bad habit, we here at Achieve Wellness and Recovery structure our programs to help patients achieve a full and true recovery.

This means making sure they are equipped to live a normal life again once out of therapy. We are dedicated to helping patients stand on their own and get their dignity back, because that is what true recovery is all about.

Get in touch with Achieve Wellness & Recovery

1(833)680-0142

Contact Us

We accept most insurances if you do not see your insurance listed, please call us to for a free verification of coverage:

SAME DAY APPOINTMENTS

We’re available 7 days a week and have specific office hours with all doctors on staff. Outside of normal office hours you can receive an on call Doctor or Nurse at your nearby hospital if needed.

OFFICE HOURS

Monday – Friday 8:00 – 5:00 | Saturday 9:00 – 5:00 | Sunday 11:00 – 4:00